After 9 loading shots-muscles return but still painful

I have found out about 3 months ago that I have a B12 def.(206)

My right leg has been painful and burning if I walk 50 yards for the past 4 years. They have since operated on my lower back and my right knee thinking it was a pinched nerve but neither have changed anything. So I asked my doctor for all the tests she could thing of that would give me this leg pain. Seven blood tests later I found out I was B12 def. Also in the past 2 years the calves in both my legs lost about 65% of the muscle and in the past 5 year, I have had stomach upset at least every 4 to 5 days where everything went right through me.

I have now taken 9 loading shots of B12 and my leg muscles have came back about 50% of what they lost--my stomach no longer has any problems since the second shot 3 months ago but my leg pain is still there and I still can only walk a short distance before they burn and are painful. Any thought on this? Jim

11 Replies

oldestnewest
  • Hi pejka62 If your leg pain is due to damage to the myelin sheath at the nerve endings caused by the deficiency, it may take many months for the B12 you are having injected to repair that damage and in fact it is not uncommon for some neurological symptoms to appear to get worse before the get better.

    In amongst all those blood tests do you know what your Folate level is?

  • 13.9 which should be good---one doctor suggested I take Lipoic Acid also and I started that 2 days ago.

    thanks for your input. Jim

  • How many months would you guess?

  • How long is a piece of string? We are all different and there is no set timetable. Sorry, but I'm not being flippant....

    I've had P.A. since 1972, still get a return of neuropathy in the run up to my next scheduled injection but I'm still "clivealive" at 75 :)

  • how often do you get the shots and have you been taking them since 1972?

    do you happen to remember the B12 reading you had originally to determine it was low?

  • I read your post with great interest, I have had b12d since at least 2014 and folate but doctor didn't pick it up, since about 2 years I've suffered with what used to be occasional awful burning pain in right knee, which would always come on during the night and wake me, then it would pass, but as time's gone by the pain is becoming regular, day and night, last 6 months has been particularly bad, they never have any answers for me, and not even sent me for a mri. Could it be due to my deficiencies I wonder?

  • When did you last have your B12 and Folate tested Gwenroberts?

  • February, B12 was 220 with self supplementation, and folate 2.7

  • I would supplement and get them both up if it was me. You can't overdose on the B12 so I would get it to about double that. The folic acid

    is just borderline also

  • Tested again right after the first shot--557 which I don't think means a lot of anything--from what I read, you have to overdrive it until the pain goes down even if you are well over the 900 mark--My doctor at that point thought one shot was enough and would not listen to the research I had done on B12.

    After switching doctors, he gave me a prescription for 12 more shots at 2 week intervals.

  • Have you had the B12 and folic acid tested? I am 76 and probably have been deficient for 5 years or more and didn't know it. They say that anything below 200 is low but I think anything below 300 is more like it---mine was 206 and it looks like I have considerable nerve damage in my legs. If I wouldn't have caught it when I did, it would have been much more serious--like brain damage and nerves that are dead and not coming back.

    I think there is a good chance I will come out of this clean because I'm in great condition for my age but it might take several months or more of B12 shots to heal the damage. In my legs, the pain seems to get worst after I started taking the shots but from what I read, it gets worst because it's taking to rebuild the damaged nerves.

    I didn't know a thing about B12 before this or I probably would have taken a 500mg tablet after turning 50 years old because you only get about half of the B12 out to the same food you eat when you get older. Then I married a vegetarian about 19 years ago and don't eat as much meat as it did before. That didn't help matters any. Jim

You may also like...